MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED STARDRIVE SCREWDRIVER SHAFT/T15; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED STARDRIVE SCREWDRIVER SHAFT/T15; SCREWDRIVERS
Catalog Number 03.240.002
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during an open reduction internal fixation (orif) of the left proximal humerus on (b)(6) 2018, three (3) separate cannulated stardrive screwdriver shafts became twisted and would not properly seat in the screw recess.Surgery was completed with no delay.Patient outcome reported as good.This report is for one (1) cannulated stardrive screwdriver shaft.This is report 3 of 3 for (b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was performed for part#: 03.240.002, synthes lot#: 5696044: release to warehouse date: 6/11/2008, manufacturing location: supplier - universal punch: review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was performed.Visual inspection confirmed the reported complaint condition.The distal tip is worn and also significantly twisted in the direction of resistance met during screw insertion.Additionally, the part# and lot# etch are worn/barely legible.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition.No new malfunctions were identified as a result of the investigation.The returned cannulated screwdriver shaft was manufactured in june 2008 and is over 9 years old.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.The 03.240.002 t15 cannulated stardrive screwdriver shaft is a reusable instrument routinely used in the 3.7mm cannulated locking and conical screws.A dimensional inspection of the t15 stardrive outer geometry could not be accurately obtained at cq due to the post manufacturing damage (twisted).The inside diameter at the distal twisted tip measured at cq which is within specification per relevant drawing.The most likely cause for this complaint is cumulative wear and over torqueing of the returned 9+ year old screwdriver shaft under power during attempted screw insertion.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED STARDRIVE SCREWDRIVER SHAFT/T15
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7393108
Report Number2939274-2018-51414
Device Sequence Number1094511
Product Code HXX
UDI-Device Identifier10886982077523
UDI-Public(01)10886982077523(10)5968044
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.240.002
Device Lot Number5968044
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2018
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer04/09/2018
05/04/2018
Initial Report FDA Received Date04/03/2018
Supplement Report FDA Received Date04/26/2018
05/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age34 YR
Patient Weight71